Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 151, NWS Topeka, KS

July 24, 2015Marshall County, Riley County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 24, 2015, 3:44 AM CDT for Marshall County, Riley County, Washington County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2015, 3:44 AM CDT (08:44 UTC)
Expired
Jul 24, 2015, 4:15 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:50 AM CDTTSTM WND DMG5 W Blue Rapids, KSSPOTTER REPORTED AN ESTIMATE OF 60MPH WINDS WITH AT LEAST ONE 5 INCH DIAMETER HEALTHY MAPLE TREE LIMB DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS53 KTOP 240844
SVRTOP
KSC117-161-201-240915-
/O.NEW.KTOP.SV.W.0151.150724T0844Z-150724T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RILEY COUNTY IN NORTHEASTERN KANSAS...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHEASTERN KANSAS...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 415 AM CDT

* AT 343 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WATERVILLE...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLUE RAPIDS AND WATERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3973 9651 3951 9666 3960 9691 3978 9683
TIME...MOT...LOC 0843Z 286DEG 17KT 3967 9680 

HAIL...1.00IN
WIND...60MPH
 
$$

SANDERS
2 follow-up statements
006 
WWUS53 KTOP 240854
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CDT FRI JUL 24 2015

KSC201-240903-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-150724T0915Z/
WASHINGTON-
354 AM CDT FRI JUL 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3973 9651 3951 9666 3957 9681 3978 9681
TIME...MOT...LOC 0853Z 286DEG 17KT 3966 9674 

$$

KSC117-161-240915-
/O.CON.KTOP.SV.W.0151.000000T0000Z-150724T0915Z/
RILEY-MARSHALL-
354 AM CDT FRI JUL 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTH CENTRAL RILEY AND SOUTHWESTERN MARSHALL COUNTIES...

AT 353 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WATERVILLE...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS AND WATERVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3973 9651 3951 9666 3957 9681 3978 9681
TIME...MOT...LOC 0853Z 286DEG 17KT 3966 9674 

HAIL...1.00IN
WIND...60MPH
 
$$

SANDERS
365 
WWUS53 KTOP 240908
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT FRI JUL 24 2015

KSC117-161-240917-
/O.EXP.KTOP.SV.W.0151.000000T0000Z-150724T0915Z/
RILEY-MARSHALL-
408 AM CDT FRI JUL 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RILEY AND
SOUTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT 415 AM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3973 9651 3951 9666 3957 9681 3978 9681
TIME...MOT...LOC 0906Z 286DEG 17KT 3966 9674 

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:27 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 24, 12:27 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT FRI JUL 24 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 230 PM CDT THU JUL 23 2015

QUIET AFTERNOON AND EVENING IN STORE FOR THE AREA. THE CUMULUS
FIELD WILL LIKELY DISSIPATE LATER THIS EVENING AND WINDS REMAIN
OUT OF THE EAST SOUTHEAST. CURRENT OBSERVATIONS SHOW A BOUNDARY
ACROSS WESTERN NE WITH TOWERING CUMULUS ALREADY DEVELOPING. SOME
OF THE MODELS ARE HINTING AT ISOLATED TO SCATTERED STORMS FORMING
ALONG THIS BOUNDARY AS IT GRADUALLY MOVES EASTWARD. THESE STORMS
MAY ONLY REACH NORTH CENTRAL KS AND SOUTH CENTRAL NE BEFORE
WEAKENING. ONLY THE MOST RECENT RUNS OF THE HRRR KEEP THIS
ACTIVITY GOING INTO CENTRAL KS. THERE IS A LOW LEVEL JET FORECAST
TO STRENGTHEN TONIGHT OVER CENTRAL KS THAT VEERS THROUGH OUT THE
MORNING HOURS. ISENTROPIC LIFT LOOKS TO DEVELOP OVER PORTIONS OF
EASTERN KS ALTHOUGH THE SOUNDINGS SHOW RATHER DRY AIR WHERE THE
LIFT IS MAXIMIZED. THE BETTER MOISTURE AND ISENTROPIC LIFT APPEARS
TO BE FAR SOUTHEAST KS. THIS GIVES ME LOW CONFIDENCE IN ANY
SHOWERS OR STORMS FORMING TONIGHT. HAVE GONE WITH SLIGHT POPS FOR
NOW TO ACCOUNT FOR WESTERN NE CONVECTION REACHING THE AREA AND OR
ELEVATED PRECIP FORMING DURING THE EARLY MORNING HOURS. THE
ELEVATED WARM LAYER WILL STRENGTHEN AS WELL AS 850 MB TEMPS REACH
25-30 C BY TOMORROW AFTERNOON. SURFACE WINDS GRADUALLY VEER AS THE
FRONT APPROACHES FROM THE NORTHWEST. DEW POINTS STAY IN THE MID TO
UPPER 70S WITH THE HIGHEST VALUES IN FAR EASTERN KS. THE ONLY
CONCERN IS THAT SOME OF THE MODELS SHOW DEEPER MIXING IN CENTRAL
KS THAT NOSES INTO THE WESTERN FORECAST AREA. THIS COULD CAUSE THE
DEW POINTS TO DECREASE DURING PEAK HEATING BUT WILL KEEP THE
TEMPERATURES ABOVE 100. REGARDLESS IT APPEARS THE MOST OF THE AREA
WILL SEE HEAT INDICES RANGE FROM 106-111, WHICH HAS PROMPTED A
HEAT ADVISORY FOR TOMORROW.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 230 PM CDT THU JUL 23 2015

SATURDAY AND SUNDAY...ONLY MADE SMALL ADJUSTMENTS TO PREVIOUS
PRECIP FORECAST. CONVECTION ROLLING OFF THE HIGH PLAINS SATURDAY
NIGHT MOVES EASTWARD ALONG THE FRONTAL BOUNDARY TRAILING ACROSS
THE NORTHERN PART OF THE STATE THANKS TO THE SHORTWAVE MOVING INTO
THE GREAT LAKES. LLJ FOCUSES A LITTLE BETTER TO THE WEST BEFORE
VEERING WITH TIME AND CONVERGING ACROSS THE NORTHERN COUNTIES.
WILL HAVE TO BATTLE AGAINST PERSISTENT CAP AT 700MB. WITH THIS
PATTERN WOULD ANTICIPATE STORMS TO MOVE ALONG THE PERIPHERY AND
WILL DRAW UP RAIN CHANCES AS SUCH. NAM AND GFS BRING A SECONDARY
SHORTWAVE OUT OF THE WEST LATER IN THE DAY SATURDAY...WITH A
LITTLE STRONGER LLJ INTO THE OVERNIGHT HOURS. WOULD LIKELY SEE A
BREAK IN PRECIP IN THE MID TO LATE DAY BEFORE STORMS COME IN FROM
THE WEST INTO THE OVERNIGHT HOURS...ONCE AGAIN FOCUSING BETTER TO
THE NORTH. AS THIS WAVE PASSES TO THE EAST...THE RIDGE ALOFT
AMPLIFIES IN ITS WAKE...AND WILL MOST LIKELY BRING AN END TO RAIN
CHANCES LATER IN THE DAY ON SUNDAY. HAVE DROPPED TO JUST A SLIGHT
CHANCE ON SUNDAY. CHANCES FOR RAIN AND ASSOCIATED CLOUD COVER AND
COOLER OUTFLOWS WILL HAVE PERIODIC IMPACTS ON THE HEAT...HOWEVER
FOR SATURDAY BETWEEN SYSTEMS THINK ITS A GOOD BET THAT HEAT
INDICIES WILL RISE BACK TO ADVISORY LEVELS OVER THE SOUTHERN PARTS
OF THE CWA...BUT THE NORTHERN COUNTIES COULD CATCH MORE OF A
BREAK. NOT EXTENDING THE ADVISORY PRODUCT AT THIS TIME, BUT WILL
LIKELY NEED TO BE FOR AT LEAST PART OF THE AREA FOR THE DAY ON
SATURDAY. THINK SUNDAY WILL HAVE MORE IMPACT FROM CONVECTION NEAR
THE AREA...AND DON'T CURRENTLY HAVE ADVISORY INDICES IN THE
FORECAST.

MONDAY-THURSDAY...UPPER LONGWAVE TROF MOVING INTO THE NORTHERN
ROCKIES LATE MONDAY HELPS STRENGTHEN THE RIDGE ACROSS THE PLAINS
BRINGING ANOTHER FEW HOT DAYS FOR MONDAY AND TUESDAY. NEXT FRONT
ASSOCIATED WITH THAT UPPER TROF MOVES INTO THE CENTRAL PLAINS ON
WEDNESDAY...BRINGING A SLIGHTLY BETTER CHANCE FOR RAIN FOLLOWED BY
POTENTIALLY A NICE COOL DOWN BY LATE WEDNESDAY INTO THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1224 AM CDT FRI JUL 24 2015

EXPECT VFR CONDITIONS FOR MUCH OF THE PERIOD. IT DOES NOT APPEAR
THAT THE CONVECTION WILL REACH MHK BEFORE WEAKENING. 00Z NAM
SOUNDINGS SUGGEST A POSSIBLE MVFR CIG AND OR VIS DEVELOPING
AROUND 09Z ALTHOUGH THE BOUNDARY MAY REMAIN MIXED ENOUGH TO STAY
VFR. CLOUDS FROM ONGOING CONVECTION IN NORTH CENTRAL KS MAY
PREVENT MHK FROM THE POSSIBLE HAZE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...SANDERS
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Jul 23, 3:37 PM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT THU JUL 23 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
337 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM IN THE OVERNIGHT HOURS
TONIGHT. IF STORMS ARE ABLE TO DEVELOP...A FEW OF THEM COULD BE
STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES ARE FORECAST TO RANGE FROM 106 TO 111 DEGREES ON
FRIDAY. THE HEAT IS EXPECTED TO LAST FOR MUCH OF THE AREA THROUGH
THE WEEKEND...WITH HEAT INDICES RANGING FROM 102 TO 108 DEGREES
ON SATURDAY AND AROUND 105 DEGREES ON SUNDAY. SOME AREAS MAY
CATCH A BREAK FROM THE HEAT WITH ISOLATED THUNDERSTORMS...WITH
BEST CHANCES ALONG AND NORTH OF HIGHWAY 36.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 24, 2:30 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT FRI JUL 24 2015

KSZ020-034-240800-
OTTAWA-CLOUD-
230 AM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 300 AM CDT...

AT 230 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ASHERVILLE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLASCO...DELPHOS AND ADA.

LAT...LON 3949 9793 3928 9765 3911 9793
TIME...MOT...LOC 0730Z 319DEG 22KT 3934 9808

SANDERS
Special weather statement, Jul 24, 3:35 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT FRI JUL 24 2015

KSZ009-010-240900-
WASHINGTON-MARSHALL-
335 AM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 400 AM CDT...

AT 335 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BARNES...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BLUE RAPIDS...HANOVER...WATERVILLE...BARNES AND BREMEN.

LAT...LON 3993 9650 3957 9667 3957 9669 3966 9699
      3994 9689
TIME...MOT...LOC 0835Z 286DEG 17KT 3979 9679

SANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:30 AM CDTSpecial Weather StatementTOPOttawa30 min
Jul 24, 3:35 AM CDTSpecial Weather StatementTOPMarshall25 min
Jul 24, 3:49 AM CDTSpecial Weather StatementTOPOttawa26 min
Jul 24, 4:02 AM CDTExcessive Heat WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more17 hr
Jul 24, 5:08 AM CDTSpecial Weather StatementTOPGeary37 min
Jul 24, 5:14 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee46 min
Jul 24, 5:50 AM CDTSpecial Weather StatementTOPWabaunsee25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.